Missouri, 2025

Damaging Winds in Missouri, June 17, 2025

June 17, 2025 · NWS LSX · 2 events in 2 counties and zones

Thunderstorms developed in a marginally severe environment during the late afternoon of June 17th. As these thunderstorms pushed east during the evening, one became severe and produced severe wind damage in the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms developed in a marginally severe environment during the late afternoon of June 17th. As these thunderstorms pushed east during the evening, one became severe and produced severe wind damage in the St. Louis area. Damage was limited to downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 5:42 PM CST, 2 hours 37 minutes earlier. Its key messages:

  • -There is a conditional chance for severe thunderstorms and damaging winds overnight tonight into early Wednesday morning. -There is another conditional threat for severe thunderstorms Wednesday afternoon and evening across a portion of the forecast area, though it depends on how the overnight convection plays out. -Confidence is high that our first long duration heat event will start Friday and last into next week as high temperatures climb well into the 90s.
Area forecast discussion, Jun 17, 5:42 PM CST, 2 hours 37 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
642 PM CDT Tue Jun 17 2025

.KEY MESSAGES...

-There is a conditional chance for severe thunderstorms and
 damaging winds overnight tonight into early Wednesday morning.

-There is another conditional threat for severe thunderstorms
 Wednesday afternoon and evening across a portion of the forecast
 area, though it depends on how the overnight convection plays
 out.

-Confidence is high that our first long duration heat event will
 start Friday and last into next week as high temperatures climb
 well into the 90s.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 227 PM CDT Tue Jun 17 2025

Scattered showers and thunderstorms have formed across north-central
Missouri in response to an approaching mid-level shortwave and 2500-
3000 J/kg of SBCAPE across the area. These storms will expand in
coverage and move east into southern Iowa, northeast Missouri, and
west-central Illinois with the shortwave this afternoon and evening.
What remains uncertain is how far south these showers and
thunderstorms extend into our forecast area. Some guidance sources
show showers and thunderstorms largely north of I-72 in west-central
Illinois and areas west, while other sources show convection
extending as far south as the St. Louis metro. What I am confident
of is that if any thunderstorms form in our area, they will only
have access to 15-25 kts of 0-6 km shear, which will limit their
strength and duration. Severe thunderstorms are not expected this
afternoon.

An MCS has formed over Kansas this afternoon and will track east
into southwest Missouri overnight with another mid-level shortwave.
This complex is expected to move through an area characterized by
1500-2000 J/kg of MUCAPE, rather than riding along the MUCAPE
gradient, which would keep it tethered more to the mid-level
forcing. Hi-res guidance has come into better consensus over the
location and somewhat of the timing of this system, and the MCS is
expected to swing from southwest Missouri/northern Arkansas into
southeast Missouri and southern Illinois overnight, exiting during
the early morning. Whatever happens to the MCS tonight and tomorrow
morning will dictate our severe weather chances Wednesday afternoon
and evening along a cold front and surface trough that is dropping
south through the region. The two extremes are as follows:

1. MCS remains robust as it enters the CWA (best case scenario):

In this scenario the MCS remains strong, with some severe components
as it enters the western forecast area. Damaging winds are the main
threat with this line of storms as it moves through.  This scenario
would result in a stronger outflow boundary pushing through the
forecast area tomorrow morning. Given the expected trajectory of the
MCS, the outflow would stabilize the entire forecast area, limiting
our severe weather potential to nearly nothing. HREF ensemble
guidance highlights this possibility as the ensemble minimum SBCAPE
values are less than 100 J/kg areawide.

2. MCS weakens before entering CWA (worst case scenario):

In this scenario the MCS structure and convection weakens
considerably before entering the CWA, though convection may still be
ongoing early Wednesday morning. This would result in a weaker
outflow boundary and stratus shield impacting the forecast area,
allowing destabilization Wednesday afternoon and a more robust and
widespread severe weather event. Between 1000-2500 J/kg is
reasonable to develop across the area in this scenario, which would
be enough for severe thunderstorm development. The best chances for
severe thunderstorms would be across southeast Missouri and southern
Illinois where destabilization is most likely.

If scenario 2 were to occur, thunderstorms would generate along the
southward moving surface trough ahead of the cold front, organizing
in the 35-45 kts of 0-6km shear. They would initially be isolated,
and 7-7.5 degree lapse rates, a reasonable amount of CAPE in the
hail growth zone, as well as inverted V soundings all point to
damaging wind and hail the main concerns. There is a lesser (but non-
zero) threat for tornadoes at this point, but limited helicity (~100
m2/s2) and high LCLs will limit the potential. The 0-6km shear is
nearly parallel to the boundary, so over time these storms are
expected to develop into linear segments and the threats will
transition to damaging wind and tornado threat.

The first wave of convection will exit the forecast area during the
early evening which additional showers and thunderstorms will fire
up along the cold front that will follow quickly behind. If any
instability lingers across the area, I cannot rule out a severe
thunderstorm or two developing along the front, but confidence in
this occurring is much lower than the severe threat along the
surface trough should scenario 2 occur.

There is also the potential for a solution midway between the two
extremes described. In this situation, the MCS would roll through
and stunt instability, but not completely wipe it out. This would
result in higher moisture near the surface and some instability
present. Coupled with the forcing along the front and strong
dynamics, the tornado threat would be highest in this solution,
while wind and hail would have lower threats.

Delia

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 227 PM CDT Tue Jun 17 2025

The mid-level trough responsible for Wednesday's cold front and
associated convection will push through the mid-Mississippi Valley
on Thursday, while in the lower-levels southwesterly flow will
already be established. Warm air advection along this flow will
start the warming process, offsetting the cooler air we might have
had from the passage of the cold front. Behind this trough, a mid-
level ridge will barge into the region starting Friday, finally
settling over the Ohio River Valley Sunday, and leaving the region
in southwesterly flow. 850 mb temperatures will jump into the upper
teens to low 20s C, and with a surface high stationed over the
Southeast US, we are looking at a favorable synoptic set up for at
least a Heat Advisory event over the weekend. Temperatures are
forecast to peak in the 90s areawide, with areas around the St.
Louis metro expecting heat index values above 100 for multiple days.

This will be the first long duration heat we have experienced this
year, and actually the first 90 degree days for much of the forecast
area, including the St. Louis metro. The combination of the high
heat and humidity and warm overnight lows will be dangerous for
certain groups including those without adequate shelter or cooling
systems. The St. Louis metro area in particular will be at risk as
the Urban Heat Island will exasperate these conditions even further,
resulting in locally hotter high and overnight temperatures.

Delia

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 638 PM CDT Tue Jun 17 2025

Mostly VFR conditions are expected outside of thunderstorms, and
there are multiple opportunities for thunderstorms over the next
36 hours. Confidence in timing and locations of those storms is
fairly low, so there are only a few periods mentioned in the TAF.
The greatest threat, outside of the next few hours, is with
thunderstorms developing tomorrow afternoon, more likely in the St
Louis metro and perhaps central Missouri.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 1:11 PM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
211 PM CDT Tue Jun 17 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
211 PM CDT Tue Jun 17 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms overnight mainly across central
and northeast Missouri and west-central Illinois. There is a limited
threat for a few severe thunderstorms capable of damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms across portions of the region
Wednesday. A few thunderstorms could be severe Wednesday afternoon
and evening, capable of all hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Delia

The radar

The St Louis radar (KLSX), 22 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Charles

When
June 17, 8:19 PM CST
Where
St. Charles County, 0.69 mi S of St Charles Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.840, -90.500

Thunderstorm winds downed two trees of unknown size in the yard of the person reporting.

Thunderstorm Wind, St. Louis

When
June 17, 8:35 PM CST to 8:37 PM CST
Where
St. Louis County, Cross Keys to 0.69 mi N of Wedgewood Green
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.800, -90.320

Thunderstorm winds knocked multiple trees onto power lines in Florissant. More trees were downed near Shackelford and New Halls Ferry Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256489, 1256490.